Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 65, NWS Springfield, MO

April 19, 2003Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 19, 2003, 7:07 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2003, 7:07 PM CDT (00:07 UTC)
Expired
Apr 19, 2003, 8:00 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 2:30 PM CDTTornado WatchSPC7 hr
Apr 19, 6:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 200007
SVRSGF
KSC011-037-200100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN KANSAS
  BOURBON COUNTY IN KANSAS

* UNTIL 800 PM CDT

* AT 705 PM CDT...LOCAL LAW ENFORCEMENT REPORTED SEVERE THUNDERSTORMS
  CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH IN ALLEN AND NEOSHO COUNTIES.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING  FROM 6 MILES NORTHEAST OF LA HARPE
  TO 10 MILES SOUTH OF LA HARPE TO GALESBURG...AND MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   BRONSON BY 730 PM CDT.
   WALNUT...UNIONTOWN BY 745 PM CDT.
   REDFIELD...HEPLER BY 800 PM CDT.

THE TOWNS OF XENIA...PORTERVILLE...GREENBUSH...PETERSBURG AND
MAPLETON ARE ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3805 9535 3775 9533 3743 9553 3750 9466
          3788 9467 3801 9472

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:23 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 19, 6:23 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 PM CDT SAT APR 19 2003

...UPDATED MESOSCALE CONVECTIVE DISCUSSION...

ENVIRONMENT OVER EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS
CONTINUES TO DESTABILIZE AND BECOME INCREASINGLY FAVORABLE FOR
SEVERE THUNDERSTORMS. DEWPOINTS AT CFV/JLN/GMJ NOW ALL IN THE LOWER
60S AND CONTINUE TO SLOWLY RISE. MODIFIED 21Z SOUNDING CFV/JLN
CONDITIONS YIELDS CAPE VALUES NOW IN EXCESS OF 1000 J/KG AND 0 CINH.

TORNADIC THUNDERSTORM OVER NORTHERN WASHINGTON COUNTY IN OK HAS NOT
SHOWN ANY SIGNS OF WEAKENING AS OF 2319Z. LINEAR EXTRAPOLATION HAS
THIS STORM APPROACHING WESTERN CHEROKEE COUNTY BY AROUND 0Z OR
SHORTLY THERE AFTER.

DEWPOINTS AHEAD OF THIS STORM ARE A COUPLE OF DEGREES LOWER THAN
WHAT IT IS CURRENTLY FEEDING ON...SO IT MAY BEGIN TO WEAKEN SOME AS
IT MOVES INTO KS. NDSK1 HAS WINDS AT THE FIRST GATE OFF THE GROUND
SSE AT 30KTS VEERING TO SW AT 40KTS AT 3KM. 0-3KM SHEAR IS VERY
SUPPORTIVE OF STORM SCALE ROTATION AND IF THIS STORM MAINTAINS ITS
CURRENT INTENSITY THE TORNADO POTENTIAL WILL PERSIST.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, Apr 19, 2:36 PM CDT, 4 hours 31 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT SAT APR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAIN AND ISOLATED FLASH FLOODING...SEVERE THUNDERSTORMS WITH
  LARGE HAIL AND DAMAGING WIND...AND POSSIBLE TORNADOES

  AREAS AFFECTED AND TIMING:

  STRONG TO SEVERE THUNDERSTORMS RAPIDLY DEVELOPING OVER NORTH
  CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS ALONG A DRY LINE WILL
  MOVE EASTWARD INTO SOUTHEAST KANSAS LATE THIS AFTERNOON AND INTO
  THE MISSOURI OZARKS TONIGHT.

  DISCUSSION:

  EXTREMELY STRONG WIND SHEAR...COUPLED WITH AN INCREASINGLY
  UNSTABLE AIR MASS AND MOIST LOW LEVELS WILL CREATE CONDITIONS
  FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON
  INTO THIS EVENING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED
  TORNADOES ARE POSSIBLE. DUE THE THE UNUSUALLY STRONG VEERING
  WINDS AND MOIST LOW LEVEL ATMOSPHERE...STRONG TO VIOLENT TORNADOES
  ARE POSSIBLE. RESIDENTS ARE URGED TO REMAIN ALERT FOR POTENTIALLY
  THREATENING WEATHER AND LISTEN FOR POSSIBLE WATCHES AND WARNINGS
  LATE THIS AFTERNOON INTO THIS EVENING.

  LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE...WITH THE HEAVIEST
  RAIN EXPECTED TO OCCUR OVER EASTERN KANSAS AND WESTERN MISSOURI.
  SOME ISOLATED FLASH FLOODING WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON
  INTO THIS EVENING OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...
  AND INTO CENTRAL AND SOUTH CENTRAL MISSOURI OVERNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BROWNING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:13 PM CDTTornado WarningSGFCherokee47 min
Apr 19, 7:38 PM CDTTornado WarningSGFCrawford37 min
Apr 19, 8:04 PM CDTTornado WarningSGFCherokee41 min
Apr 19, 8:16 PM CDTTornado WarningSGFCrawford44 min
Apr 19, 8:42 PM CDTSevere Thunderstorm WarningSGFCrawford48 min
Apr 19, 10:41 PM CDTSevere Thunderstorm WarningSGFCherokee49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.